Maryland pharmacy errors are shockingly common and have several causes. One cause that is rarely discussed is compounding errors involving intravenous (IV) medication. The use of IV medication is very common is hospitals. Normally, a nurse comes into a patient’s room with a small bag of fluid, connects the bag to the IV in the patient’s arm, and hangs the bag up near the patient’s bed. However, patients are only seeing a small part of what goes into preparing this medication.
In reality, there are many steps that must be taken before that bag of liquid is administered to a hospital patient. According to a recent industry news source, there are a number of ways that an error can occur when a pharmacist prepares IV medication. For example, the pharmacists in the hospital’s compounding center are rarely required to conform to the same protocol, resulting in each pharmacist having their own system for creating compound medications. In a busy pharmacy environment, this can result in a pharmacist overlooking a crucial step or making some other kind of hasty error.
Of course, when dealing with serious medications, the measurements must be precise. However, too often, pharmacists are essentially “eyeballing” the correct amount of medication by using small black measurement lines on the side of a syringe. In addition, much of the process relies on hand-written notes that can be misinterpreted, resulting in an increased chance of an error.